Coadministration of flu, pneumococcal vaccine increases febrile seizure risk

March 11, 2011

Children aged 6 to 23 months who receive trivalent inactivated flu vaccine concurrently with the 13-valent pneumococcal conjugate vaccine are at increased risk of febrile seizures, according to researchers at the Centers for Disease Control and Prevention in Atlanta and Harvard Medical School in Boston.

Children aged 6 to 23 months who receive trivalent inactivated flu vaccine (TIV) concurrently with the 13-valent pneumococcal conjugate vaccine (PCV13) are at increased risk of febrile seizures, according to researchers at the Centers for Disease Control and Prevention (CDC) in Atlanta and Harvard Medical School in Boston.

Frank DeStefano, MD, MPH, from the CDC’s Immunization and Safety Office, and Grace M. Lee, MD, MPH, from Harvard Medical School, presented their findings at a recent meeting of the CDC’s Advisory Committee on Immunization Practices (ACIP) in Atlanta.  Dr DeStefano noted that fever after vaccination is common and might increase the risk of febrile seizures. He estimated that TIV and PCV13 when given concurrently may account for about 60 seizures per 100,000 children and that such seizures typically occur the day after vaccination.

Unless administered concurrently with PCV13, the 2010/2011 TIV used in the United States is not associated with an increased risk of febrile seizures in children aged 6 to 23 months based on preliminary results from the Vaccine Safety Datalink.

Dr DeStefano put these findings into perspective. “Febrile seizures associated with vaccine administration are associated with a good prognosis, although they can scare parents and caregivers,” he said.